Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Testosterone side effects?
Feb 2, 2003

Hi, I'm a 29 years old man from Denmark. I got infected with HIV no earlier than September 1997 (the reason I know this for sure is that I had not engaged in any form of sexual activity prior to that time) and immidiately started on Zerit, Ziagen Videx upon diagnosis of HIV in January 2000, as my CD4 cound was only in the 130-190 range. I have now switched to Combivir and Sustive due to lactic acedosis (level 3.8). Treatment has been quite succesful; My viral load has - with the exception of one major of 800 - stayed below 20 copies and my CD4 count seems to have stabilized around 500. However, here's my problem; My quite sure that my testosterone levels are low; I hardly ever get a spontaneous erection except sometimes in the morning,although I have no problems getting an erection when I'm being intimate with someone. Isn't at abnormal for a guy of only 29 years of age not to have spontaneous erections? A few years back I could get an erection just the wind was in the right direction! I mentioned the problem to my HIV doctor and suggested that we test my testosterone levels and, if low, opted for supplements. However, according to my doctor testosterone supplements are not generally used in Denmark or the rest of Europe for that matter as it is associated with increased risks of getting certain forms of cancer (I remember him mentioning testicular cancer). Reading previous Q&As at The Body it seems that testosterone supplements are used frequently in the U.S. so I would we very interessed in hearing your opinion - do you agree with my doctor that testosterone supplements are a bad idea for me? Any side effects, e.g. hair loss? We have a history of hair loss in my family as my father and my older brother have gone partly bald at a young age, and I also experienced some hair loss around the age of 20. However, my hairloss seems to have stopped completely and it even seems that most of the hair has grown back (mayby it was due to malnutricion - I didn't eat very healthily at that time). Thanks in advance for your reply!

Response from Dr. Henry

Low testosterone and other hormonal problems appear to be increased in HIV+ persons (low thyroid also seen more frequently). Often there is a major psychologic component to problems with erections in the setting of HIV infection (self-image, concern about transmissio, side effects of meds, etc) which is not helped with testosterone. If your total/free testosterone levels are low then in the US we usually provide replacement doses (often a gel, patch or shots every 1-2 weeks). Most patients report an improvement in quality of life but whether there is an objective clinical benefit is still somewhat debatable. For replacement testosterone there is not much concern about liver problems but we do monitor that. Many patients have flare-ups of acne and other skin problems. We do watch for prostate cancer. The jury is still out about the cost-effectiveness and long-term safety as a counter-balance to the quality of life benefits. KH



Previous
why??
Next
Wellbutrin and Neuropathy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement